Secondary Logo

Journal Logo

Correspondence

Lethal adverse reaction during anaesthetic induction

Fernandez-Galinski, S.1; Pacrev, S.1; Vela, E.1; Munne, M. A.2; Escolano, F.3

Author Information
European Journal of Anaesthesiology: January 2006 - Volume 23 - Issue 1 - p 81-82
doi: 10.1017/S0265021505221828

EDITOR:

The risk of an adverse reaction is an inevitable consequence of drug administration. The anaesthetic induction is an unusual period because several drugs are administered over a short time. We present a case of unpredictable adverse drug reaction developing during the anaesthetic induction. The patient suffered profound shock and subsequent death.

A man of 30 yr and weight 73 kg was anaesthetized for an S1 laminectomy. He smoked 2.5 packs of cigarettes a day, he ingested alcohol in a moderate fashion and he was a sporadic consumer of cocaine. The patient had undergone a knee arthroscopy 8 yr before under regional anaesthesia without any complication. Due to his back pain and the motor deficit of his left foot, he was receiving oral dexamethasone 4 mg 6 hourly, diazepam 5 mg 12 hourly, diclofenac 50 mg 8 hourly and tramadol 50 mg 8 hourly respectively. Physical examination, laboratory evaluation, electrocardiograph (ECG) and chest X-ray were normal, so we considered him as ASA II.

On arrival at the operating theatre, the patient was monitored as usual, obtaining these baseline values: non-invasive blood pressure 122/75 mmHg, heart rate (HR) 50 beats min−1 and SPO2 (oxygen saturation of haemoglobin by pulse oximetry): 98%. A venous cannula was inserted and lactated Ringer's solution was administered. After the preoxygenation was accomplished with 100% oxygen for 3 min general anaesthesia was induced with midazolam (2 mg), fentanyl (200 μg), atracurium (5 mg), followed immediately by propofol (plus lidocaine 20 mg) to abolish the eyelash reflex. A further 30 mg of atracurium was administered to facilitate endotracheal intubation. During the anaesthetic induction, coinciding with the propofol administration, the patient developed jerky movements and coughing, that disappeared when a total propofol dose of 200 mg was reached. When assisted ventilation was initiated a supraventricular tachycardia (134 beats min−1) and a decrease of the SPO2 to 94% were observed. The anaesthesiologist in charge decided to carry out endotracheal intu-bation, which was successful at the first attempt. Chest auscultation revealed diffuse wheezing and the peak inspiratory pressure increased therefore sevoflu-rane 2 minimal alveolar concentration (MAC) and intravenous (i.v.) hydrocortisone 200 mg were administered. Fifteen minutes after the beginning of the anaesthetic induction a severe bradycardia (28-34 beats min−1) occurred together with wide QRS complexes. He became pale with cyanosis and the SPO2 decreased to 80%. Immediately the sevoflurane was discontinued, using only 100% oxygen, and atropine 1 mg was administered. The HR increased to 78 beats min−1, and the recorded blood pressure (BP) was 148/95 mmHg, although the wide ECG complexes remained. Premature ventricular beats began to appear which degenerated to ventricular fibrillation. As the first defibrillation was carried out, electromechanical dissociation was observed. External chest compression was commenced together with epinephrine administration. We attempted to insert an arterial catheter and obtained blood samples in order to investigate a possibility of drug abuse, the presence of an allergic reaction, or to guide drug therapy (the urine samples were obtained previously). The first laboratory values showed: haemoglobin 9.8g dL −1; haematocrit 30.2%; white cell count 16 600; platelets 74 000; sodium 136.5 mmol L−1; potassium 3.5 mmol L−1; chloride 117.2 mmol L−1; pH 7.08; PCO2 25.4 mmHg; PO2 317.5 mmHg; bicarbonate 9.1; base excess −20.7. A sodium bicarbonate infusion was initiated. During the resuscitation efforts, we observed several episodes of isolated ventricular beats without pulse and repeated ventricular fibrillations, but the numerous defibrillations were useless to restore the cardiac output. Despite all attempts we could maintain acceptable BP and SPO2 during 1 h of resuscitation. The presence of a tension pneumothorax was discounted by direct observation under fluoroscopy, we also placed an external pacemaker, which was ineffective. After the completion of the arterial and venous femoral lines placement, the resuscitation team evaluated the haemodynamics by invasive technique and the cardiologists put an internal pacemaker through the left femoral vein. This also was ineffective so another pacemaker electrode was inserted through a right internal jugular line but no myocardial depolarization took place (the performance of the generators was guaranteed). At that time, it was possible to achieve an echocardiograph, that demonstrated the absence of mechanical systole after the pacemaker stimulation. The capnography always showed an end-tidal CO2 oscillating in a range between 10 and 25 mmHg, a fact related to the low flow state. The last haemoglobin and the arterial gas values were similar to those obtained at the beginning of the cardiovascular collapse. After an unsuccessful resuscitation procedure, which lasted 2 h and 15 min, the patient died.

During the cardiopulmonary resuscitation procedure, we delivered 15 defibrillations, and administered these total doses of the following drugs and fluids: epinephrine (22 mg), isoproterenol (0.4 mg), phenylephrine (1 mg), atropine (3 mg), bicarbonate (320 mEq), hydrocortisone (500 mg), calcium gluconate (4.7 mEq), colloids (hydroxyethyl starch; 1000 mL) and crystalloids (0.9% saline; 3000 mL).

The autopsy revealed several injuries related to a low perfusion state, such as a massive haemorrhage of the gastrointestinal mucosa, a congestive liver with a widespread vacuolation of the hepatocytes and acute tubular necrosis. The study of the heart showed plaques that narrowed the diameter of both coronary arteries by 30-40%; the myocardium, valves and nodes were not damaged. The histopathology demonstrated a scattered necrosis in contraction zone of the myocardial muscle cells and greater number of eosinophils than usual inside the cardiac capillaries. On the other hand, the laboratory analysis showed a serum tryptase concentration of 285 μg L−1 (reference: <13.5 μg L−1) and in regard to the presence of drug abuse, only benzodiazepines were detected. The investigation about specific immunoglobulin E (IgE) to: latex, lidocaine, succinylcholine and egg white was negative. It was not possible to test any other drug used in the induction.

Discussion

We believe that the diagnosis of this unfortunate case, is anaphylaxis due to the fact that the clinical manifestations were unexpected and extremely severe and because the laboratory analysis demonstrated a raised tryptase which indicates the involvement of mast-cell activation [1,2]. The finding of a higher number of eosinophils within the myocardial vessels could be related to the fact that the mast cells and basophils synthesize eosinophilic chemotactic factors to recruit eosinophils to accumulate at sites of allergic reactions [3]. An allergic reaction to latex or to lidocaine have been discarded; several authors have demonstrate that during anaesthesia, the neuromuscular blocking drugs are the most common cause of the anaphylactic reactions with a range of 50-70% [4]. In Catalunya (Spain), a prospective multicentre study showed that the neuromuscular blocking drugs alone or associated with hypnotics were responsible for 34.3% of perioperative allergic reactions [5]. In this way, we tested IgE to succinylcholine in an attempt to detect a cross-reactivity with the atracurium, and the IgE to egg white because it is a component of propofol, but none of them gave any clue about the agent(s) involved in the present case. In addition, the opioid analgesics and benzodiazepines drugs are not exempt from allergic reactions [6].

On the other hand, although the study of the heart showed necrosis of the myocardial muscle cells, a fact that could be related to the resuscitation manoeuvres and an accelerated atherosclerosis, no morphological injuries that can justify the death of the patient were found. Thus, the high level of tryptase, is the only evidence that allows us to establish the diagnosis of anaphylaxis, the most life-threatening form of an adverse reaction.

S. Fernandez-Galinski

S. Pacrev

E. Vela

M. A. Munne

F. Escolano

1Department of Anaesthesiology, Hospital Universitario del Mar UAB, Barcelona, Spain

2Department of Pathology, Hospital Universitario del Mar UAB, Barcelona, Spain

3Department of Anaesthesiology, Hospital Universitario del Mar UAB, Barcelona, Spain

References

1. Mertes PM, Laxenaire MC, GERAP. Anaphylactic and anaphylactoid reactions occurring during anaesthesia in France. Seventh epidemiologic survey (January 2001-December 2002). Ann Fr Anesth Reanim 2004; 23: 1127-1128.
2. Cottineau C, Drouet M, Costerousse F, Dussaussoy C, Sabbah A. Importance of plasma (histamine and tryptase) and urinary (methylhistamine in peri-anesthetic anaphylactic and/or anaphylactoid reactions. Allerg Immunol 1996; 28: 270, 273-276.
3. Shakoory B, Fitzgerald SM, Lee SA, Chi DS, Krishnaswamy G. The role of human mast cell-derived cytokines in eosinophil biology. J Interferon Cytokine Res 2004; 24: 271-281.
4. Mertes PM, Laxenaire MC. Adverse reactions to neuromuscular blocking agents. Curr Allergy Asthma Rep 2004; 4: 7-16.
5. Escolano F, Valero A, Huguet J et al. Estudio epidemiológico prospectivo de las reacciones anafilactoides perioperatorias ocurridas en Cataluña (1996-1997). Rev Esp Anesthesiol reanim 2002; 49: 286-293.
6. Laxenaire MC. Epidemiology of anesthetic anaphylactoid reactions. Fourth multicenter survey (July 1994-December 1996). Ann Fr Anesth Reanim 1999; 18: 796-809.
© 2006 European Society of Anaesthesiology